Hoffman Overdose Highlights the Dangers of Heroin

View Comments (
)
|
Email
|
Print

    NEWSLETTERS

    The death of actor Philip Seymour Hoffman has put a spotlight on heroin and the crippling grip its addition holds. Pei-Sze Cheng has more. (Published Tuesday, Feb 18, 2014)

    The high-profile death of actor Philip Seymour Hoffman has put a spotlight on the heroin crisis in our country, including a very lethal form of tainted heroin that is making its way across the Northeast and killing dozens.

    While NYPD sources say investigators did not find tainted heroin in the apartment where Hoffman was found dead with a needle still stuck in his arm, detectives did test the heroin because tainted heroin had already claimed so many lives.

    Mary Elizabeth Ostermann’s daughter Emily, was 21 years old when she died from a heroin overdose. Ostermann, of Merrick, says her daughter started abusing prescription drugs in June of 2013 and by December she was dead. But Ostermann believed she was getting better, having successfully finished a stint in rehab.

    "I had no idea that she was slumped behind her door," said Ostermann who thought her daughter was at work. "She was completely unresponsive by the time we got to her, she must have been there a couple of hours already."

    Ostermann says investigators told her Emily Ostermann may have overdosed on a tainted batch of heroin, laced with the deadly substance called fentanyl. Nassau Police are awaiting toxicology results for an official confirmation. But in January, Nassau County issued an alert that this tainted heroin was being sold in glassine envelopes labeled 24K and that officials were investigating five deaths that were associated with it.

    "Fentanyl is so powerful, a couple of grains is enough to kill you," said DEA Acting Special Agent In Charge, James Hunt.

    Hunt says tainted heroin has caused dozens of deaths across the Northeast, from New England to Pennsylvania. And fatal overdoses are being reported in our area. The I-team learned that five people in Nassau County, one in Suffolk, two people in Westchester County, three people in New Jersey, and seven people in Connecticut have died of overdoses associated with heroin and fentanyl in about the last year. In Poughkeepsie alone, officials have recorded 68 overdoses from fentanyl-laced heroin, which resulted in at least one death.

    Heroin trafficking is a top priority for the Drug Enforcement Administration and now the DEA is tracking the origin of this tainted heroin. But so far authorities have not made any major grabs of this potent form of heroin.

    "I don’t think we are looking at a big mill operation," said Hunt.  "It’s probably individual dealers who may have a select clientele of addicts and they want to add a little more to it."

    Hunt says the fentanyl is being added purposely for a heightened effect. But Hunt adds that not every addict who uses it may know what it consists of.

    From Ostermann’s perspective, she does not believe Emily knew what she was ingesting.

    "Had she known it was fentanyl, I do not think she would have touched it,” said Ostermann. “She had no intention of dying that night, she did not think she was going to die, her work clothes were laid out on her bed. She was ready to go."

    Officials hope that by raising public awareness, users will know to stay away from this potent drug.
     

    Get the latest from NBC 4 New York anywhere, anytimeiPhone/iPad App | Twitter | Facebook | Email Newsletters Send Us News Tips | Google+ | Instagram | RSS